Kansas, 2001

Hail and Damaging Wind in Kansas, June 3, 2001

June 3, 2001 · NWS DDC · 3 events in 3 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 3, 2:25 AM CST, 31 minutes earlier.

Area forecast discussion, Jun 3, 2:25 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
325 AM CDT SUN JUN 3 2001

MOST OF THE EXCITEMENT AGAIN FOR THIS FORECAST PACKAGE REVOLVES
AROUND DEVELOPMENT OF CONVECTION WITH EXTREMELY WARM AIR IN THE MID
LEVELS OF THE ATMOSPHERE. ANOTHER ISSUE OF CONCERN IS THE EXTENT OF
CLOUDINESS AND HOW QUICKLY THE STRATUS WILL MIX OUT BENEATH THE
INVERSION. TEMPERATURES WILL BE HIGHLY DEPENDENT ON CLOUD COVER AND
MESOSCALE FEATURES WHICH ARE EXTREMELY DIFFICULT TO ANTICIPATE VERY
FAR INTO THE FUTURE.

THE CONVECTIVE COMPLEX WHICH WAS LOCATED OVER NORTHEASTERN COLORADO
AND WESTERN NEBRASKA EARLY THIS MORNING LIKELY WILL BEGIN TO TURN TO
THE SOUTHEAST AND RIPPLE ALONG THE MID LEVEL BAROCLINIC ZONE INTO
CENTRAL KANSAS THROUGH THE EARLY MORNING HOURS. ELEVATED CONVECTION
WHICH DEVELOPED OVER EASTERN COLORADO SATURDAY EVENING HAS PERSISTED
ABOVE THE MID LEVEL INVERSION AND MAY INTENSIFY AS IT PROGRESSES
EASTWARD AND ERODES THE WEAKER MID LEVEL INVERSION OVER CENTRAL
KANSAS. THE TWO CONVECTIVE CLUSTERS MAY JOIN LATER TONIGHT IN
THE REGION OF STRONG ISENTROPIC LIFTING AT THE NOSE OF THE LOW LEVEL
JET, THEN GRADUALLY PROPAGATE SOUTHEASTWARD THROUGH THE MORNING
HOURS. OUTFLOW FROM THE CONVECTIVE COMPLEX WILL SERVE TO ENHANCE
BAROCLINICITY OVER WESTERN AND CENTRAL KANSAS LATER TODAY. THE SHORT
WAVE EVIDENT ON SATELLITE IMAGERY FROM CENTRAL UTAH INTO NORTHERN
ARIZONA WILL CONTINUE TO MOVE EASTWARD AND WILL SERVE TO FURTHER
ENHANCE INSTABILITY OVER WESTERN KANSAS THIS AFTERNOON. MID LEVEL
LAPSE RATES ON THE 00Z SOUNDINGS WERE NEARLY DRY ADIABATIC IN THE
ELEVATED MIXED LAYER OVER THE ROCKIES, AND THIS MID LEVEL
INSTABILITY WILL PROPAGATE OVER VERY MOIST LOW LEVEL SOUTHEAST FLOW
IN WESTERN KANSAS AND EASTERN COLORADO TODAY. NICELY BACKED LOW
LEVEL FLOW ON THE COOL SIDE OF THE BAROCLINIC ZONE WITH WESTERLY MID
LEVEL FLOW WILL RESULT IN SUBSTANTIAL SHEAR IN THE LOWER LEVELS OF
THE ATMOSPHERE, AND THE POTENTIAL EXISTS FOR A SIGNIFICANT SEVERE
WEATHER EVENT LATE THIS AFTERNOON AND EVENING. EXACTLY WHERE THE
CONVECTION WILL INITIATE IS SOMEWHAT UNCERTAIN AT THIS TIME, BUT THE
MOST LIKELY AREA APPEARS TO BE NORTHEASTERN COLORADO WITH OTHER
ISOLATED STORMS BREAKING THROUGH THE VERY WARM MID LEVEL AIR IN THE
REGION OF BEST SUSTAINED VERTICAL MOTION FROM NORTHWESTERN KANSAS
INTO CENTRAL KANSAS. THE EARLY STORMS WILL BE RELATIVELY ISOLATED
AND WILL HAVE THE BEST POTENTIAL FOR TORNADO PRODUCTION. THE
CONVECTION LIKELY WILL EVOLVE INTO A MORE ORGANIZED CONVECTIVE
COMPLEX LATER THIS EVENING WITH THE MOST LIKELY TRACK ACROSS CENTRAL
AND SOUTH CENTRAL KANSAS. WHATEVER CAN BREAK THROUGH THE INVERSION
AND TAP THE BOUNDARY LAYER THIS AFTERNOON WILL BECOME SEVERE
QUICKLY. THE FORECAST WILL INCLUDE THE MENTION OF SEVERE
THUNDERSTORMS WITH THE GREATEST EMPHASIS IN THE NORTHEASTERN
COUNTIES.

THE FLOW OVER NORTH AMERICA CONTINUES TO BE INFLUENCED STRONGLY BY
THE WESTWARD PROPAGATING BLOCKING ANTICYCLONE OVER CENTRAL CANADA.
THE ETA AND AVN ARE SOMEWHAT SLOWER THAN THE RGL IN MOVING THE
DEVELOPING CLOSED LOW OVER THE NORTHERN ROCKIES EASTWARD AND APPEAR
MORE REASONABLE GIVEN THE BLOCKY CHARACTER OF THE ATMOSPHERE. THE
AVN MODEL SOUNDINGS INDICATE EXCESSIVE DRYING OF THE BOUNDARY LAYER
LATE THIS AFTERNOON AND SEEM QUITE UNREALISTIC. AS SUCH, THE MOISTER
ETA IS THE MODEL OF CHOICE FOR THE PACKAGE.

THE SURFACE CYCLONE OVER EASTERN COLORADO WILL PROPAGATE INTO
NORTHERN OKLAHOMA BY 12Z MONDAY, AND MOIST NORTHEAST FLOW WILL
BECOME ESTABLISHED OVER WESTERN KANSAS MONDAY. YET ANOTHER SHORT
WAVE WILL APPROACH KANSAS MONDAY AFTERNOON, AND SCATTERED
THUNDERSTORMS STILL APPEAR PROBABLE. CONSIDERABLE CLOUDINESS IN THE
UPSLOPE FLOW WILL SUPPRESS TEMPERATURES SOMEWHAT, AND MOS VALUES
LOOK A FEW DEGREES ON THE HIGH SIDE.

EXTENDED DISCUSSION...
WILL INTRODUCE CHANCE POPS FOR MONDAY NIGHT AND RAISE OVERNIGHT
LOWS.  LATEST MODEL SOLUTIONS INDICATE PERSISTENT UPSLOPE FLOW
MONDAY THROUGH MONDAY NIGHT WITH SFC LOW LOCATED OVER OKLAHOMA
PANHANDLE.  AVN/ETA MOVE ANOTHER SHORT WAVE ACROSS WESTERN KANSAS
MONDAY NIGHT AND WITH LOW LEVEL MOISTURE IN PLACE, SCATTERED SHOWERS
AND THUNDERSTORMS APPEAR LIKELY TO OCCUR.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 083/059 080/055 075 X243
GCK 084/057 079/054 074 233
EHA 090/057 080/052 075 224
LBL 088/060 082/056 076 234
HYS 077/056 074/053 071 352
P28 084/063 083/060 077 242

.DDC...NONE.

01/COLEMAN

In the hours before

Special weather statement, Jun 2, 10:12 PM CST, 4 hours 44 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-030430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1112 PM CDT SAT JUN 2 2001

...THE NEED FOR SPOTTERS IS OVER FOR TONIGHT...

IN SPITE OF VERY UNSTABLE LOWER LEVELS OF THE ATMOSPHERE, A SURGE OF
VERY WARM MID LEVEL AIR IS INHIBITING STORMS FROM BECOMING SEVERE.
THE THREAT FOR SEVERE THUNDERSTORMS APPEARS TO BE OVER FOR TONIGHT.

SUNDAY AFTERNOON CONTINUES TO LOOK LIKE A POTENT SITUATION FOR
SEVERE STORMS.

SEVERE THUNDERSTORM WATCH NUMBER 354 HAS BEEN CANCELLED FOR THE
FOLLOWING SOUTHWEST KANSAS COUNTIES...

MORTON...HAMILTON...STEVENS...STANTON...KEARNY...GRANT...

FOR ADDITIONAL INFORMATION YOU CAN CHECK OUT OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC/

JOHNSON

The radar

The Dodge City radar (KDDC), 71 km away, was scanning. The volume nearest the first event began at 08:57 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pawnee

When
June 3, 2:56 AM CST
Where
Pawnee County, 4 mi S of Sanford
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.133, -99.317

Hail, Edwards

When
June 3, 3:30 AM CST
Where
Edwards County, 7 mi NW of Kinsley
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.983, -99.500

Thunderstorm Wind, Stafford

When
June 3, 4:00 AM CST
Where
Stafford County, 5 mi N of St John
Measured
70 kt (81 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.083, -98.750

Three inch diameter limbs blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5255637, 5255638, 5255639.